Texas, 2013

High Wind in Texas, December 13, 2013

December 13, 2013 · NWS MAF · 2 events in 1 county or zone

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 13, 1:19 PM MST, 41 minutes earlier.

Area forecast discussion, Dec 13, 1:19 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CST Fri Dec 13 2013

.DISCUSSION...
Water vapor imagery currently shows an upper level shortwave trough
moving rapidly across New Mexico and Far West Texas.  This had led
to some cloudiness and isolated showers across the county warning
area during the late morning and this afternoon.  As this upper
shortwave and associated surface low pressure slides east of the
area later today...a surface cold front is expected to make its way
into the area this evening and overnight. This should produce
just a glancing blow of slightly cooler weather on Saturday with
little in the way of precipitation. Primary indications are that
temperatures will fall back into the 40s and 50s across the area
on Saturday.

On Sunday...with surface high pressure sliding east and the area
under the influence of a northwest upper flow pattern...we will
see a warming trend and dry conditions across the area. We should see high
temperatures back in the 60s starting Monday and continuing
through at least next Thursday. A more zonal flow pattern next
Wednesday and Thursday will support surface lee trough development
over portions of the central and southern plains...which should
aid in increasing southerly to southwesterly surface
winds...especially on Thursday as temperatures push well above
climatological normals for this time of year. Models are showing
some increasing mid and high level cloudiness Wednesday and
Thursday. However, the effect of this extra cloud cover should be minimal.

Next Friday...December 20...looks like a potential day of transition
back to colder weather as both the ECMWF and the GFS are
indicating a cold front will move into the Permian Basin during
the early evening. A lot can change between now and then. We will
have to take a closer look at the timing of this front on future
forecast model runs. Plus we will begin to have a better idea of
how long that colder weather will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 31  50  29  58  /   0   0   0   0
BIG SPRING TX              33  50  30  60  /   0   0   0   0
CARLSBAD NM                36  52  22  57  /   0   0   0   0
DRYDEN TX                  39  57  33  60  /   0   0   0   0
FORT STOCKTON TX           35  52  32  61  /   0   0   0   0
GUADALUPE PASS TX          31  47  30  49  /   0   0   0   0
HOBBS NM                   30  53  27  57  /   0   0   0   0
MARFA TX                   28  49  18  54  /   0   0   0   0
MIDLAND INTL AIRPORT TX    30  49  26  58  /   0   0   0   0
ODESSA TX                  31  50  29  58  /   0   0   0   0
WINK TX                    32  54  25  62  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

     WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Eddy County Plains.

TX...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

     WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Reeves County and
     Upper Trans Pecos...Van Horn and Highway 54 Corridor.

&&

03
Hazardous weather outlook, Dec 13, 1:05 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CST FRI DEC 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CST FRI DEC 13 2013 /105 PM MST FRI DEC 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL AFFECT THE GUADALUPE MOUNTAINS THIS AFTERNOON WITH
SPEEDS OF 35 TO 45 MPH AND GUSTS NEAR 65 MPH.  A HIGH WIND WARNING
IS IN EFFECT.

VERY WINDY CONDITIONS ARE ALSO EXPECTED FOR THE DAVIS MOUNTAINS
AND THE PLAINS OF EDDY...CULBERSON AND REEVES COUNTIES THIS AFTERNOON.
A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 13, 2:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 13, 2:27 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481857, 481860.